Barbiturate Abuse Treatment - Self-Care at Home
There is no home treatment for barbiturate abuse. If you believe someone has taken barbiturates inappropriately, take him or her to the hospital for evaluation by a doctor.
Barbiturates have a narrow therapeutic index and can cause coma or death if taken inappropriately. This is especially true in children and in elderly persons.
The treatment of barbiturate abuse or overdose is generally supportive. The amount of support required depends on the person’s symptoms.
- If the person is drowsy but awake and can swallow and breathe without difficulty, the treatment may consist of just watching the person closely.
- If the person is not breathing, a breathing machine is used to ensure the person can breathe well until the drugs have worn off.
- Most people receive a liquid form of activated charcoal to bind to any drugs in their stomach. This may be done by placing a tube into the stomach (through the nose or mouth) or by having the person drink it.
- Most people are admitted to the hospital or are observed in the emergency department for a number of hours, and sometimes may need to be admitted to the hospital for further monitoring and treatment. Other treatments depend on the specific situation.
Next Steps - Follow-up
Although rare, anyone who is addicted to barbiturates requires prolonged therapy to avoid the dangerous symptoms of withdrawal. Addicted individuals are treated with decreasing doses of barbiturates (called detoxification) until they are drug-free. For more information, see drug dependence and abuse.
With aggressive treatment in the hospital, most people survive. But even with intensive therapy, some who overdose will die.
A person’s outcome after abusing barbiturates depends on a number of factors, including:
- Other drugs ingested
- Other medical problems the person has
- How quickly the person received medical attention
- Which barbiturate the person abused (see overdose)
For More Information
For more information about barbiturates and abuse, visit eMedicine’s patient education articles "Drug Overdose," "Drug Dependence and Abuse," and "Substance Abuse."
MedlinePlus, Barbiturate intoxication and overdose
Synonyms and Keywords
barbiturate, barbiturates, downers, sedatives, drug abuse, addictive drug, brain relaxer, barbiturate use, overdose, sleeping pills, amobarbital, pentobarbital, phenobarbital, secobarbital, tuinal, suicide, prescription drugs, barbiturate abuse, sedative-hypnotic drugs, effects of barbiturates, activated charcoal, drug dependence and abuse